The answer is “yes”. Some medications CAN lead to hair loss, called Telogen Effluvium. Telogen effluvium is a form of diffuse, nonscarring hair loss that is usually temporary but could be more permanent and results from premature shedding of hair. Medication isn’t the only source of TE; major surgery, serious illness, childbirth, dieting, and severe emotional stress can also prompt shedding.
Usually, those experiencing TE will start shedding 3-4 months after the "triggering event." An uptick in follicles shifting from the growth phase to the shedding phase is usually to blame.
Hair grows in cycles through the course of three stages (and not all hair is in the same stage at the same time):
- Anagen (growth)
- Catagen (transition)
- Telogen (hair shaft is released)
In a "normal" scalp: 90% of follicles are in the anagen phase, <1% in the catagen phase, only about 10% of the follicles are in the telogen phase. This means "normally" 90% of your hair is growing, and 10% is in the process of shedding.
In telogen effluvium, 7-35% of estimated follicles that would typically have remained in the anagen phase now move into the telogen phase. Essentially, a good percentage of hair that usually is growing is now in the process of shedding.
Drug-Induced Hair Loss
Generally speaking, the likelihood that shedding and hair loss is drug induced will become evident 3-4 months after beginning a medication regimen, and women generally are more sensitive to certain drugs. However, there are many other reasons why a patient may be losing hair. So, even though we have this list of possible inciting circumstances noted above, there could be as many as 30% of patients with telogen effluvium who cannot identify a specific situation.
There are many medications and classes of medications that have been implicated in causing telogen effluvium, and while the intention of this list of medications is just a guide, there may be other culprits as well:
- Anticoagulants: Most commonly, Heparin and Warfarin have been implicated in causing alopecia.
- Birth control
- Hormone Replacement Therapy (HRT)
- Anabolic steroids
- All forms of testosterone
- Anti-inflammatories- NSAIDs: Medications prescribed for localized pain and inflammation including arthritis medications.
- Antidepressants: A number of antidepressants have been linked to hair loss including:
- Acne medications: Any medication that is derived from Vitamin A and prescribed for treatment of acne or other conditions such as Accutane.
- Heart/Blood-related medications
- Amphetamines (such as used for weight loss)
- Beta Blockers (such as those used for glaucoma)
- Thyroid medications
- Ulcer medications
- Illegal drugs
- ALSO - Even with this long list of incriminating medications, some medications are more likely to cause hair loss than others:
- beta blockers or ACE inhibitors
- Psychiatric medications like lithium
- SSRI antidepressants
- Vitamin A related medications
- Heparin can also sometimes cause hair loss
What Can I Do?
Of course, sometimes taking medications with unwanted side effects cannot be avoided, but the first step to stopping the hair loss is to cease taking the causative medications if it is an option. However, it is important to first speak with your doctor about concerns you have regarding the side effects of your medications. While some medications may be unavoidable, there may be alternatives to the ones you have been prescribed, that are less likely to cause hair loss.
If, however, you must continue your medications, there may be treatments available to help with the hair loss. The best way to determine which treatment options are best for you is to schedule a consultation with Dr. Gray. An initial exam would include discussing your drug history as it relates to your hair loss including - not only prescription medications - but any over-the-counter or illicit drug use.
From there, an examination of the hair and scalp can be done to determine what type of hair loss is occurring. Sometimes this can be ascertained by visual examination and sometimes it is better determined by examining the hair under a microscope. Dr Gray is experienced in hair loss and restoration, and knows how important it is to help his patients make informed decisions about their hair loss treatments. Contact us today to schedule an appointment with Dr. Gray.